Previous |  Up |  Next


Full entry | Fulltext not available (moving wall 24 months)      Feedback
semiconvex function with general modulus; difference of two semiconvex functions; $\omega$-nondecreasing function; $[\omega]$-variation; regulated function
It is proved that real functions on $\mathbb R$ which can be represented as the difference of two semiconvex functions with a general modulus (or of two lower $C^1$-functions, or of two strongly paraconvex functions) coincide with semismooth functions on $\mathbb R$ (i.e. those locally Lipschitz functions on $\mathbb R$ for which $f'_+(x) = \lim_{t \to x+} f'_+(t)$ and $f'_-(x) = \lim_{t \to x-} f'_-(t)$ for each $x$). Further, for each modulus $\omega$, we characterize the class $DSC_{\omega}$ of functions on $\mathbb R$ which can be written as $f=g-h$, where $g$ and $h$ are semiconvex with modulus $C\omega$ (for some $C>0$) using a new notion of $[\omega]$-variation. We prove that $f \in DSC_{\omega}$ if and only if $f$ is continuous and there exists $D>0$ such that $f'_+$ has locally finite $[D \omega]$-variation. This result is proved via a generalization of the classical Jordan decomposition theorem which characterizes the differences of two $\omega$-nondecreasing functions (defined by the inequality $f(y) \geq f(x)- \omega(y-x)$ for $y>x$) on $[a,b]$ as functions with finite $[2\omega]$-variation. The research was motivated by a recent article by J. Duda and L. Zajíček on Gâteaux differentiability of semiconvex functions, in which surfaces described by differences of two semiconvex functions naturally appear.
[1] Benyamini Y., Lindenstrauss J.: Geometric Nonlinear Functional Analysis. Vol. 1, Colloquium Publications, 48, American Mathematical Society, Providence, 2000. MR 1727673 | Zbl 0946.46002
[2] Bruckner A.: Differentiation of Real Functions. CRM Monograph Series, 5, American Mathematical Society, Providence, RI, 1994. MR 1274044
[3] Correa R., Jofré A.: Tangentially continuous directional derivatives in nonsmooth analysis. J. Optim. Theory Appl. 61 (1989), 1–21. DOI 10.1007/BF00940840 | MR 0993912
[4] Cannarsa P., Sinestrari C.: Semiconcave Functions, Hamilton-Jacobi Equations, and Optimal Control. Progress in Nonlinear Differential Equations and their Applications 58, Birkhäuser, Boston, 2004. MR 2041617 | Zbl 1095.49003
[5] Duda J., Zajíček L.: Semiconvex functions: representations as suprema of smooth functions and extensions. J. Convex Anal. 16 (2009), 239–260. MR 2531202
[6] Duda J., Zajíček L.: Smallness of singular sets of semiconvex functions in separable Banach spaces. J. Convex Anal. 20 (2013), 573–598. MR 3098482
[7] Fabian M.: Gâteaux Differentiability of Convex Functions and Topology. Weak Asplund Spaces. Canadian Mathematical Society Series of Monographs and Advanced Texts, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1997. MR 1461271 | Zbl 0883.46011
[8] Fraňková D.: Regulated functions. Math. Bohem. 116 (1991), 20–59. MR 1100424
[9] Goffman C., Moran G., Waterman D.: The structure of regulated functions. Proc. Amer. Math. Soc. 57 (1976), 61–65. DOI 10.1090/S0002-9939-1976-0401993-5 | MR 0401993
[10] Jourani A., Thibault L., Zagrodny D.: $C^{1,\omega(\cdot)}$-regularity and Lipschitz-like properties of subdifferential. Proc. London Math. Soc. 105 (2012), 189–223. MR 2948792
[11] Mifflin R.: Semismooth and semiconvex functions in constrained optimization. SIAM J. Control Optimization 15 (1977), 959–972. DOI 10.1137/0315061 | MR 0461556 | Zbl 0376.90081
[12] Nagai H.V., Luc D.T., Théra M.: Approximate convex functions. J. Nonlinear Convex Anal. 1 (2000), 155–176. MR 1777137
[13] Spingarn J. E.: Submonotone subdifferentials of Lipschitz functions. Trans. Amer. Math. Soc. 264 (1981) 77–89. DOI 10.1090/S0002-9947-1981-0597868-8 | MR 0597868 | Zbl 0465.26008
Partner of
EuDML logo